MAUDE Adverse Event Report: ETHICON INC. VCL+ VIO 27IN 3-0 S/A SH; SUTURE, ABSORBABLE, SYNTHETIC

ETHICON INC. VCL+ VIO 27IN 3-0 S/A SH; SUTURE, ABSORBABLE, SYNTHETIC
Catalog Number VCP316H
Medical Device Problem Code Defective Component (2292)
Health Effect - Clinical Codes Atrial Flutter (1730); Perforation (2001); Sepsis (2067)
Date of Event 04/03/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product complaint #(b)(4).This is a combination product, and the event has been reviewed for both the suture and the triclosan.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.A manufacturing record evaluation was performed for the finished device lot number, and no related non-conformances were identified.Additional information was requested, and the following was obtained: the faulty batch of 3-0 vicryl was used on the week of 1st april ¿ 3rd april before we realised that the braided suture material was much coarser and cutting through tissues, bowel in particular.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.Please provide the size and location of perforation? how was the perforation diagnosed? please provide the patient's demographic information including age, gender, weight, bmi at the time of index procedure.Name of index surgical procedure? the diagnosis and indication for the index surgical procedure? what was the initial approach for the index surgical procedure? (open, laparoscopic or other)? on what tissue was the suture used? what was the tissue condition (normal, thin, calcified, fragile, diseased)? how was the suture placed (interrupted or continuous)? please describe any medical/surgical intervention required for this suture event including dates and results.What symptoms did the patient experience following the index surgical procedure? onset date? other relevant patient history/concomitant medications? what is the physician¿s opinion as to the etiology of or contributing factors to this event? what is the patient's current status? h6 component code: g07002 no device problem found investigation summary
=
> the product was returned to ethicon for evaluation.Two empty boxes and forty-four unopened samples were received for analysis.Product code vcp316h.As per the sampling plan, a visual inspection was performed on thirteen samples, and the packets were opened.The sutures were dispensed without any problems and examined along the strand, finding a rough texture was found in one of the sutures.Due to this inconsistency, the thirty-one remaining samples were inspected, and one strand was noted to be rough.No anomalies were observed in the other thirty sutures during the evaluation.Based on the information currently available, rough suture was identified in two sutures during the investigation of the samples received.This product issue will be addressed through the quality system.Additional complaint information monitoring for potential safety signals will be conducted through complaint trending as part of post-market surveillance.Additional investigation summary
=
> the product was returned to ethicon for evaluation.Four empty foils, one empty labeled winding former, and three winding formers, each containing a needle-suture combination, were received for analysis.The product code is vcp316h.During the visual inspection of the returned samples, the sutures were dispensed without any problems and examined along the strand, where a rough suture was found in one of the samples.Based on the information currently available, rough suture was identified in one suture during the investigation of the samples received.This product issue will be addressed through the quality system.Additional complaint information monitoring for potential safety signals will be conducted through complaint trending as part of post-market surveillance.
 
Event or Problem Description
The it was reported that a patient underwent an unknown procedure on (b)(6) 2025 and suture was used to anastomose bowel.It was found to have a serrated texture instead of smooth.This resulted in the bowel being cut by the passing of the suture through the tissue much like a saw blade.The patient was taken back to the ot 2 days after for a duodenal leak.She had a serosal tear to the duodenum which was oversewn with the faulty suture and had a full thickness tear to the duodenum on the re-look.She had the injury oversewn on the 3rd april during the take back and post-operative complications have included sepsis and rapid atrial flutter needing re-admission to icu until 16th april.She has also had a prolonged period of nbm (nil by mouth) due the leak and needed tpn for that duration.There was not a substantial blood loss at the take back (i would estimate only 200ml).Additional information was requested.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This is a combination product, and the event has been reviewed for both the suture and the triclosan.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Corrected investigation summary: the product was returned to ethicon for evaluation.Two empty boxes and fifty-one unopened samples were received for analysis.Product code vcp316h.As per the sampling plan, a visual inspection was performed on thirteen samples, and the packets were opened.The sutures were dispensed without any problems.The sutures were examined and rough texture was noted along the strand in two of the sutures.Due to this inconsistency, the thirty-eight remaining samples were inspected, and one strand was noted to be rough.No anomalies were observed in the other thirty-seven sutures during the evaluation.Based on the information currently available, rough suture was identified in three sutures during the investigation of the samples received.This product issue will be addressed through the quality system.Additional complaint information monitoring for potential safety signals will be conducted through complaint trending as part of post-market surveillance.Additional investigation summary the product was returned to ethicon for evaluation.Four empty foils, one empty labeled winding former, and three winding formers, each containing a needle-suture combination, were received for analysis.The product code is vcp316h.During the visual inspection of the returned samples, the sutures were dispensed without any problems and examined along the strand, where a rough suture was found in one of the samples.Based on the information currently available, rough suture was identified in one suture during the investigation of the samples received.This product issue will be addressed through the quality system.Additional complaint information monitoring for potential safety signals will be conducted through complaint trending as part of post-market surveillance.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This is a combination product, and the event has been reviewed for both the suture and the triclosan.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional information: e1.

Brand Name
VCL+ VIO 27IN 3-0 S/A SH
Common Device Name
SUTURE, ABSORBABLE, SYNTHETIC
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.-SAN ANGELO
3348 pulliam st
san angelo TX 76905
Manufacturer Contact
orla o'mahony
1000 route 202
raritan, NJ 08869
3035526892
MDR Report Key21946365
Report Number2210968-2025-04814
Device Sequence Number12961828
Product Code GAM
UDI-Device Identifier10705031052239
UDI-Public(01)10705031052239(17)290831(10)103J10
Combination Product (Y/N)Y
Initial Reporter CountryAS
PMA/510(K) Number
K132580
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/27/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberVCP316H
Device Lot Number103J10
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/28/2025
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/03/2025
Supplement Date Received by Manufacturer05/06/2025
06/03/2025
Initial Report FDA Received Date05/01/2025
Supplement Report FDA Received Date05/29/2025
06/27/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/21/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown